Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 120, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2016, 5:33 PM EDT for Colleton County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 18, 2016, 6:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:46 PM EDT | TSTM WND DMG | 3 Ene Miley, SC | HIGHWAY PATROL REPORTED TREE DOWN AT THE INTERSECTION OF CROSS SWAMP ROAD AND CONNLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WUUS52 KCHS 182133
SVRCHS
SCC029-182230-
/O.NEW.KCHS.SV.W.0120.160818T2133Z-160818T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 532 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
NORTHWEST OF WALTERBORO...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WALTERBORO...COLLETON...SMOAKS...LODGE...WILLIAMS...CANADYS...
ISLANDTON AND RUFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3317 8075 3315 8070 3311 8067 3307 8062
3306 8059 3307 8053 3306 8051 3306 8048
3275 8079 3302 8106 3306 8103 3310 8095
3306 8090 3309 8088 3313 8089 3318 8079
TIME...MOT...LOC 2132Z 286DEG 10KT 3306 8088
HAIL...1.00IN
WIND...60MPH
$$
DPB1 follow-up statement
112
WWUS52 KCHS 182210
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT THU AUG 18 2016
SCC029-182230-
/O.CON.KCHS.SV.W.0120.000000T0000Z-160818T2230Z/
COLLETON SC-
610 PM EDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR COLLETON COUNTY...
AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF WALTERBORO...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO...COLLETON...SMOAKS...WILLIAMS...CANADYS...ISLANDTON...
RUFFIN AND ASHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3315 8074 3315 8070 3311 8067 3307 8062
3306 8059 3307 8053 3306 8051 3306 8048
3275 8079 3298 8102 3302 8097 3304 8091
3306 8090 3312 8086
TIME...MOT...LOC 2209Z 286DEG 10KT 3303 8076
HAIL...1.00IN
WIND...60MPH
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:54 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 18, 3:54 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Charleston SC 354 PM EDT THU AUG 18 2016 .SYNOPSIS... High pressure centered offshore will weaken and sag south through late week while a surface trough develops inland. The trough will persist over the region during the weekend. A cold front will move south through the area early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Rest of today: Convection continues to expand in coverage, with multiple strong to marginally-severe cells inland of our CWA. With DCAPEs as high as 1100-1200 J/kg and SBCAPEs in excess of 3500 Joules, an isolated marginally-severe cell cannot be ruled out within the local forecast area. The primary threat from the strongest storms will be wind, but slow storm motion and efficient precipitation production may contribute to localized nuisance flooding. Convection is expected to wane but perhaps not entirely dissipate with the loss of diurnal heating. Tonight: The forecast area remains under the influence of weakening and retreating Atlantic high pressure. A trough will begin to establish itself inland through the remainder of today into tonight. Given enough lingering moisture and instability, some semblance of shower/thunderstorm activity could remain throughout the night across our area depending on how mesoscale boundaries set up. Slight chance POPs will remain in place through the overnight hours for most locations. Lows will range from the mid to upper 70s, warmest near the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday and Friday night: The day will start with the mid/upper level ridge centered along the Florida panhandle, with a weakening trend through the overnight as the pattern flattens out. At the surface, high pressure over the Atlantic will begin to weaken and the development of an inland trough will become the primary feature through the period. There is virtually nothing aloft to help focus convective development aloft, so diurnal development will be centered around the inland trough and surface heating. It certainly looks like mid range chance PoP's are warranted, with most of the activity inland of the coast. The prevailing low level flow will be more west-southwest, so the afternoon seabreeze will likely be more progressive across southeast South Carolina and more pinned along the coast in southeast Georgia. Overall, the severe weather threat is low thanks to a rather generic environment. Should be another warm afternoon with highs reaching the mid 90s in many areas. Overnight, any lingering convection will diminish with the loss of heating and rest of the overnight should be rain free. Typical lows in the mid to upper 70s. Saturday through Sunday: The forecast area will remain on the northern periphery of the large ridge across the Gulf of Mexico and the Caribbean and in a general area of zonal flow. Again, no significant shortwaves are progged to translate through in the westerly flow, so afternoon and evening convection will depend on surface heating and action within the inland trough. Saturday's coverage looks quite similar to Friday, while Sunday looks quite muted ahead of a cold front approaching from the west. Each day, the low level flow will take on a more westerly component, which will help result in above normal temperatures despite the lowered heights aloft. The forecast is a bit above guidance, featuring mid 90s each day with even some potential for upper 90s across southeast Georgia. The severe weather threat remains low with only very marginal severe weather parameters. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Global models are in relatively good agreement that a cold front will approach the region on Monday but likely wait until Monday Night and early Tuesday before advancing through the forecast area. Monday will see mid 90s for most areas once again with a chance of showers and tstms ahead of front. Cooler high pressure will then build north of the forecast area through the middle of next week. The flow will turn onshore by mid week and highs are expected to only reach the mid to upper 80s by Wednesday. South Carolina areas look to see mainly dry weather after the front while isolated to scattered showers and a few tstms are possible in South Georgia, mainly to the south of I-16 from Tuesday onward. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Expect primarily VFR conditions at both KCHS and KSAV, but scattered showers/thunderstorms are developing across the forecast area, and there are increasing chances for convection near either terminal into the evening hours. The probability for direct impacts and coincident flight restrictions at either terminal today remains relatively low. TAFs mention thunderstorms in the vicinity of both terminals from 18-01Z, and radar trends will be closely monitored to determine if amendments will be necessary prior to the next regular issuance. Extended Aviation Outlook: Expect prevailing VFR conditions, but brief flight restrictions in lowering ceilings and/or reduced vsbys if terminals are directly impacted by showers and/or thunderstorms, primarily during the afternoon and evening hours each day. && .MARINE... Tonight: Atlantic high pressure will continue to retreat eastward while a surface trough develops inland, resulting in primarily southerly to southwesterly winds 10-15 knots. Weak surging overnight appears likely, with gusts expected to top out at less than 20 knots. Seas will remain 2-3 ft. Friday through Tuesday: The local waters will be stuck between the offshore high and the inland surface trough through the weekend. This setup will drive a persistent southwest flow through this period, with wind speeds mainly in the 10-15 knot range. Speeds will likely increase to 15-20 knots periodically, primarily with the sea breeze along the land/sea interface in the afternoon and evening. Then in the Sunday night into Monday time period, a cold front is expected to push through and turn the wind more northwest for a time before becoming more disorganized through Tuesday. Seas will stay in the 2-3 ft range through the period. && .CLIMATE... The record high minimum temperature at KCXM for August 18 is 82 degrees set in 1998. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JMC SHORT TERM...BSH LONG TERM... AVIATION...BSH/JMC MARINE...BSH/JMC CLIMATE...
Hazardous weather outlook, Aug 18, 3:54 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 354 AM EDT THU AUG 18 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-190800- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 354 AM EDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 5:18 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT THU AUG 18 2016
GAZ088-101-SCZ040-042-182200-
EFFINGHAM GA-SCREVEN GA-ALLENDALE SC-HAMPTON SC-
518 PM EDT THU AUG 18 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
SCREVEN...HAMPTON AND ALLENDALE COUNTIES UNTIL 600 PM EDT...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYLVANIA...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SYLVANIA...LAKE
WARREN STATE PARK...ESTILL...GIFFORD...NEWINGTON...OLIVER... LURAY
AND HUNTERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3294 8153 3287 8115 3246 8141 3251 8158
3252 8162 3253 8162 3252 8163 3253 8163
3253 8165 3254 8166 3256 8172 3259 8175
TIME...MOT...LOC 2117Z 274DEG 11KT 3276 8155
DPBSpecial weather statement, Aug 18, 5:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT THU AUG 18 2016
SCZ043-044-182200-
DORCHESTER SC-INLAND COLLETON SC-
522 PM EDT THU AUG 18 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 600 PM EDT...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PADGETTS...OR 16 MILES NORTHWEST OF
WALTERBORO...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SAINT
GEORGE...COLLETON...ST. GEORGE...REEVESVILLE...SMOAKS...LODGE...
WILLIAMS AND CANADYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3313 8049 3283 8077 3305 8104 3310 8095
3310 8093 3306 8090 3309 8088 3310 8089
3313 8089 3325 8065
TIME...MOT...LOC 2122Z 286DEG 10KT 3308 8087
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:22 PM EDT | Special Weather Statement | CHS | Colleton | 38 min |
| Aug 18, 5:38 PM EDT | Special Weather Statement | CHS | Berkeley | 52 min |
| Aug 18, 5:57 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 63 min |
| Aug 18, 6:01 PM EDT | Special Weather Statement | CHS | Hampton | 44 min |
| Aug 18, 6:35 PM EDT | Special Weather Statement | CHS | Colleton | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.